Winter Storm, Clay
- When
- February 6, 10:14 AM CST to February 7, 3:17 AM CST
- Where
- Clay forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.892, -96.491 (the zone’s center; the record gives no point)
From Wednesday, February 6th to Thursday, February 7th, the main surface low passed from the Southern Plains up to the Great Lakes. However, there was plenty of forcing to create areas of heavy snow over the Northern Plains as well.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
From Wednesday, February 6th to Thursday, February 7th, the main surface low passed from the Southern Plains up to the Great Lakes. However, there was plenty of forcing to create areas of heavy snow over the Northern Plains as well. The snow fell in three distinct periods, but the heaviest snow fell on Wednesday in a narrow band. This band may only have been 10 miles wide, but within this band, from 6 to 10 inches of snow occurred. This narrow band fell from Litchville to just north of West Fargo in North Dakota, then from Georgetown to Ada to Fosston to the Lower Red Lake in Minnesota. Combined with the other two periods of snow, most areas picked up a total of 4 to 12 inches of snow. Generally, wind speeds slowly increased on the Wednesday, with most stations reporting sustained 20 to 25 mph winds by the very early morning hours of Thursday in the Red River Valley. The strongest winds east of the Red River Valley occurred during the day on Thursday. Many schools closed and travel was very difficult, especially in open country.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 6, 7:27 AM CST, 2 hours 47 minutes earlier.
Area Forecast Discussion
National Weather Service Grand Forks ND
727 AM CST Wed Feb 6 2019
.UPDATE...
Issued at 712 AM CST Wed Feb 6 2019
Across the northern areas we have received 2 to 3 inches as upper
level lift continues to interact with saturated dendritic layer to
create 25 to 1 snow ratios. This forcing is lifting to the north
and light snow will end this morning. In the southern valley a
band of snow out of SD is moving into SE ND this morning. So far
no observations of snow amounts have been relayed but impressive
radar echos of 30dbz continue to move into an environment with
conditional instability per the SPC mesoanalysis page. Will
increase expected snowfall for the rest of the morning for areas
SW of Fargo.
&&
.SHORT TERM...(Today to Thursday)
Issued at 357 AM CST Wed Feb 6 2019
Challenging forecast with long period of snowfall with potential
for embedded, banded snow with intense rates, beginning this
morning in SE ND and lifting into the central valley by midday.
Mesoscale models hinting at these features occuring in the mid
afternoon however snow is developing faster than progged across SD
possibly aided by conditional instability just above the 700mb
frontogenetical forcing and under the broad 300 to 500mb Qvector
divergence. The question for the day is the initial band going to
lift into SE ND and maintain its intensity to bring snowfall rates
of a half inch to one inch per hour. Timing of the forcing
lifting northward is in question as some guidance delays the upper
forcing until this evening and overnight. Based on the guidance
and radar trends thinking that there is enough confidence to see
for 4 to 6 inches across SE ND this morning.
As such widespread snowfall is expected by this evening for the
entire forecast area. Winds initially will be 10 to 20 mph in the
valley with impacts during the day confined to snowfall
intensity. By this evening winds increase especially in the valley
and with ongoing snow and blowing snow is expected to become more
widespread with significantly reduced visibility overnight into
Thursday. Mixing depth peaks during the day Thursday with around
30kt available in current guidance.
With respect to headlines will be transitioning the watch to
warning for 4 to 7 inches, more within any heavy banding, across
the valley and winds sustained above 25mph with gusts by Thursday
morning 35 to 40mph creating blowing snow reducing visibilities
tonight and all day tomorrow in the valley. Advisory for now to
the east as prolonged snow fall of 5 to 8 inches is expected with
upgrade possible if and where banding sets up tonight in west
central MN to the Bemidji area. Also have advisory across the
northern valley where less than four inches are expected with
blowing snow concerns beginning this evening. Across the Devils
Lake basin less snow precludes any advisory outside of a wind
chill advisory with values from minus 25 this morning through
tomorrow where the entire area will be 20 to 40F below as winds
combine with temperatures ranging from 5 to 5 below for Thursday.
.LONG TERM...(Thursday through Tuesday)
Issued at 357 AM CST Wed Feb 6 2019
Ongoing light snow ends gradually Thursday night into Friday
morning. Northwest winds are expected to continue through around
midnight with blowing snow remaining a risk through the early
morning hours on Friday. Wind chills Thursday night and Friday
morning will be in the -35 to -45 degree range. Air temperatures
will fall into the 10s to 20s below zero.
Cold, Arctic high pressure settles into the region through the day
on Friday with 850mb temps in the -20C to -30C range with good
agreement between the global models. This will only give us high
temperatures in the single digits to teens below zero. Low
temperatures will fall well into the teens and 20s below zero Friday
night.
For the weekend, we are looking at slightly warmer temperatures as a
shortwave moves across the region. There is a chance of light snow
in association with this shortwave as a weak FGEN zone will set up
on Saturday preceding the main feature. Unfavorable flow pattern
will inhibit moisture advection into the region per today's guidance
thus at this time, significant snowfall potential looks low.
Monday and Tuesday will bring additional snow chances, and while
confidence at this time remains low, the chance for accumulating
snowfall will be higher. High temperatures on Monday and Tuesday
continue to moderate into the single digits and teens above zero
before the next Arctic push arrives on Wednesday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 712 AM CST Wed Feb 6 2019
Periods of snow today and widespread snow tonight with MVFR CIGs.
BLSN developing from the north to south this afternoon and
overnight. Will see IFR conditions develop with heavy snow and
gusty north winds.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Warning until 6 PM CST Thursday for NDZ038-049-052.
Winter Storm Warning from noon today to 6 PM CST Thursday for
NDZ029-030-039-053.
Winter Storm Warning from 3 PM this afternoon to 6 PM CST
Thursday for NDZ027.
Wind Chill Advisory until 6 PM CST Thursday for NDZ006-007-014-
015-024.
Winter Weather Advisory from 3 PM this afternoon to 6 PM CST
Thursday for NDZ008-016-026-028-054.
MN...Winter Weather Advisory from 6 PM this evening to 6 PM CST
Thursday for MNZ005-006-008-009-013>017-022>024-027-028-
030>032-040.
Winter Storm Warning from noon today to 6 PM CST Thursday for
MNZ002-003.
Winter Storm Warning from 3 PM this afternoon to 6 PM CST
Thursday for MNZ001-007-029.
Winter Weather Advisory from 3 PM this afternoon to 6 PM CST
Thursday for MNZ004.
&&
UPDATE...JK
SHORT TERM...JK
LONG TERM...Lynch
AVIATION...JKHazardous Weather Outlook National Weather Service Grand Forks ND 345 PM CST Tue Feb 5 2019 NDZ006>008-014>016-024-026>030-038-039-049-052>054-062145- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy- Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom- Sargent-Richland-Western Walsh County- 345 PM CST Tue Feb 5 2019 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...This Afternoon and Tonight Wind chills of -20 to -30 degrees are forecast tonight. Light snow producing 1 to 2 inches of snow is forecast this evening through tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Local areas of heavy snow Wednesday in southeast North Dakota. Blowing snow expected Wednesday night through Thursday. Continued dangerously cold wind chill values of -20 to -50 degrees with the lowest values occuring Thursday overnight within the Red River Valley and areas west through weeks end. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>009-013>017-022>024-027>032-040-062145- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant- 345 PM CST Tue Feb 5 2019 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Light snow producing 1 to 2 inches of snow is forecast tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Areas of heavy snow Wednesday into Thursday morning. Blowing snow expected Wednesday night through Thursday near the Red River Valley. Continued dangerously cold wind chill values of -20 to -50 degrees with the lowest values occuring Thursday overnight within the Red River Valley and areas west through weeks end. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
851 AM CST WED FEB 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 AM SNOW 12 NW CAVALIER 48.92N 97.81W
02/06/2019 E3.0 INCH Pembina ND PUBLIC
REPORT VIA SOCAIL MEDIA MESSAGE
&&
NCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
856 AM CST WED FEB 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW GREENBUSH 48.70N 96.18W
02/06/2019 M2.5 INCH ROSEAU MN CO-OP OBSERVER
CO-OP OBSERVER STATION GBHM5, GREENBUSH MN.
0700 AM SNOW 5 NNE MARCH 48.26N 96.87W
02/06/2019 M2.3 INCH MARSHALL MN COCORAHS
COCORAHS STATION MN-MS-5, WARREN MN 6.6 NW.
0700 AM SNOW 1 NE PEMBINA 48.97N 97.24W
02/06/2019 M1.7 INCH PEMBINA ND CO-OP OBSERVER
CO-OP OBSERVER STATION PBAN8, PEMBINA ND
(COOP).
0700 AM SNOW 6 NW DEVILS LAKE 48.18N 98.96W
02/06/2019 M1.5 INCH RAMSEY ND CO-OP OBSERVER
CO-OP OBSERVER STATION PNEN8, PENN ND 6 SE.
0700 AM SNOW MICHIGAN 48.03N 98.13W
02/06/2019 M1.5 INCH NELSON ND CO-OP OBSERVER
CO-OP OBSERVER STATION MCEN8, MICHIGAN ND.
0700 AM SNOW 3 SSE GRAND FORKS 47.87N 97.03W
02/06/2019 M1.5 INCH GRAND FORKS ND COCORAHS
COCORAHS STATION ND-GF-14, GRAND FORKS ND
3.4 SSE.
0700 AM SNOW 5 SSW GRAND FORKS 47.85N 97.09W
02/06/2019 M1.4 INCH GRAND FORKS ND COCORAHS
COCORAHS STATION ND-GF-11, GRAND FORKS ND
4.9 SSW.
0700 AM SNOW 4 SSE GRAND FORKS 47.87N 97.05W
02/06/2019 M1.3 INCH GRAND FORKS ND COCORAHS
COCORAHS STATION ND-GF-13, GRAND FORKS ND
3.7 SSE.
0700 AM SNOW 1 E PORTLAND 47.50N 97.35W
02/06/2019 M1.1 INCH TRAILL ND CO-OP OBSERVER
CO-OP OBSERVER STATION MYVN8, MAYVILLE ND
(COOP).
0630 AM SNOW 1 ENE CROOKSTON 47.78N 96.59W
02/06/2019 M1.0 INCH POLK MN COCORAHS
COCORAHS STATION MN-PK-13, CROOKSTON MN 0.6
ENE.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
950 AM CST WED FEB 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 AM SNOW 3 WNW BACKOO 48.85N 97.78W
02/06/2019 M3.0 INCH PEMBINA ND COCORAHS
COCORAHS STATION ND-PM-1, CAVALIER ND 7.9
WNW.
&&The national radar mosaic for the moment the first event began.
23 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796663, 796664, 796669, 796670, 796671, 796672, 796673, 796674, 796675, 796676, 796666, 796667, 796668, 796677, 796678, 796679, 796680, 796681, 796682, 796683, 796684, 796685, 796686.